Wildfire, Waterville Plateau
- When
- August 3, 5:00 PM PST to August 7, 5:00 PM PST
- Where
- Waterville Plateau forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 47.471, -119.572 (the zone’s center; the record gives no point)
The Leahy Junction Fire, centered 14 miles southeast of Bridgeport, was a lightning caused fire that burned 1,000 acres. The fire caused the closure of state Highway 174 a couple times on August 4th and 5th.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OTX wrote it up.
The Leahy Junction Fire, centered 14 miles southeast of Bridgeport, was a lightning caused fire that burned 1,000 acres. The fire caused the closure of state Highway 174 a couple times on August 4th and 5th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Aug 3, 4:00 PM PST, 1 hour earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
500 PM PDT TUE AUG 3 2010
.SYNOPSIS...
AN UNSTABLE ATMOSPHERE WILL BRING SHOWERS AND THUNDERSTORMS TO THE
AREA THROUGH FRIDAY. SATURDAY WILL SEE A BREAK IN THE WEATHER
BEFORE A PACIFIC FRONT BRINGS COOLER TEMPERATURES AND A
THREAT OF SHOWERS FOR SUNDAY AND MONDAY.
&&
.DISCUSSION...
TONIGHT THROUGH THURSDAY NIGHT...
AN UNSTABLE AND ACTIVE WEATHER PATTERN WILL PERSIST OVER THE INLAND
NORTHWEST THROUGH THURSDAY. PLENTY OF MOISTURE IN PLACE OVER OUR
AREA WILL MEAN THAT THUNDERSTORMS THAT DEVELOP WILL BE WET WITH
THE POTENTIAL FOR HEAVY RAIN.
TONIGHT...WELL DEFINED LOW SPINNING OVER NORTHWEST WASHINGTON
CONTINUES TO FIRE THUNDERSTORMS OVER THE CASCADES AND NORTHERN
MOUNTAINS. THE SOUTHEASTERLY FLOW AROUND THIS LOW IS A FAVORABLE
UPSLOPE DIRECTION FOR THE CASCADES SO POPS ARE HIGHEST THERE. FLASH
FLOOD WATCH WILL REMAIN UNTIL 11PM. THE LOW WILL SAG INTO THE
CENTRAL WA CASCADES OVERNIGHT. THIS WILL CAUSE THE CONVECTION TO
MOVE SOUTHWARD INTO THE WENATCHEE AREA LATER TONIGHT. ELSEWHERE
MOUNTAIN THUNDERSTORMS WILL DIE OFF OVERNIGHT.
WEDNESDAY...THE UPPER LOW WILL REMAIN OVER CENTRAL WASHINGTON
THROUGHOUT THE DAY. JUST ABOUT THE ENTIRE FORECAST AREA WILL BE
UNSTABLE WITH THE POTENTIAL FOR THUNDERSTORMS. EASTERLY FLOW ON
THE NORTH SIDE OF THE LOW ONCE AGAIN FAVORS THE NORTHERN CASCADES
FOR THUNDERSTORMS. BUT THE SOUTHWESTERLY UPSLOPE INTO THE
PANHANDLE AND NORTHEAST WA IS EQUALLY IMPRESSIVE ALONG WITH BETTER
DYNAMIC LIFT ALOFT. 0-6KM SHEAR IS A LITTLE BETTER THAN IN THE
CASCADES SO A LITTLE BETTER CHANCE OF STORMS GETTING ORGANIZED.
THURSDAY...A WAVE DIGS ALONG THE CALIFORNIA COAST. IN RESPONSE THE
RIDGE BUILDS OVER THE ROCKIES. THIS PUSHES OUR LOW OUT OF OUR AREA
AND BUILDS OUR HEIGHTS A BIT...ALLOWING TEMPERATURES TO WARM A FEW
MORE DEGREES. THE ATMOSPHERE REMAINS UNSTABLE...MAINLY IN THE
PANHANDLE AND NORTHEAST WA. DRIER AIR PUSHES INTO THE BASIN AND
SPOKANE AREA FOR LOWER CHANCES OF THUNDERSTORMS THERE. SHEAR IS
STILL MARGINAL FOR STRONG THUNDERSTORMS. RJ
FRIDAY THROUGH TUESDAY...A LONGWAVE TROUGH WILL PERSIST
ACROSS THE PAC NW THROUGH MUCH OF THE PERIOD. SEVERAL WAVES
PIVOTING THROUGH THE TROUGH WILL MOVE THROUGH THE INLAND NW
BRINGING THE POTENTIAL FOR SHOWERS AND THUNDERSTORMS. ONE WEAK
WAVE WILL TRACK ACROSS THE NORTHERN MTNS ON FRIDAY THEN A
SECOND...STRONGER WAVE WILL PIVOT AROUND THE BASE OF THE TROUGH
SATURDAY INTO SATURDAY NT. THE SECOND WAVE WILL BE DRIVEN UNDER A
80KT JET WHICH WILL NOT ONLY DEEPEN THE LONGWAVE TROUGH OVER THE
REGION BUT DRAW COOLER AIR DOWN FROM THE HIGHER LATITUDES AND
USHER A COLD FRONT THROUGH THE INLAND NW. ALL MODELS AGREE ON THE
LONGWAVE TROUGH DEEPENING FOR THE REASONING LISTED
ABOVE...HOWEVER...THERE ARE SOME DIFFERENCES NOTED ON THE TIMING
AND STRENGTH OF THE MAIN SHORTWAVE PIVOTING THROUGH THE BASE OF
THE TROUGH WHICH WILL BE USHERING THE INITIAL COLD FRONT AND BEST
MIDLEVEL FORCING FOR PRECIPITATION CHANCES. THE AMOUNT OF COOLING AT
THE SURFACE AND TIMING OF THE MIDLEVEL WAVE WILL HIGHLY DETERMINE
WHETHER WE CAN EXPECT THUNDERSTORMS OR JUST SHOWERS.
ADDITIONALLY...THE TIMING WILL ALSO DICTATE WHAT SPEED OF WINDS WILL
MATERIALIZE WITH THE FROPA. A LATE DAY FROPA WOULD SUPPORT THE
WINDIEST SCENARIO...WHILE A MORNING OR OVERNIGHT TIMING WOULD BE
SUBSTANTIALLY WEAKER. GENERALLY...THE SAME THINKING GOES FOR THE
THUNDER POTENTIAL AS WELL. ATTM...MODEL MAJORITY IS LEANING TOWARD
THE LATE AFTERNOON CASE...HOWEVER...THE EVENT IS STILL SEVERAL DAYS
OUT AND TIMING IS LIKELY TO CHANGE SOME.
ON SUNDAY AND MONDAY...THE TROUGH WILL BE WELL ESTABLISHED OVER
THE REGION BRINGING A RELATIVELY COOL COUPLE OF DAYS TO THE
INLAND NW AS 850MB TEMPERATURES COOL INTO THE LOWER TEENS NEAR THE
CASCADES TO UPPER TEENS ALONG THE MONTANA BORDER. THERE IS STILL A
POTENTIAL FOR WEAK VORTICITY SPIN-UPS TO PASS THROUGH FOCUSING
SHOWERS AND/OR THUNDERSTORMS... OTHERWISE...THE MAIN CULPRIT FOR
AFTERNOON CONVECTION WILL BE DIURNALLY DRIVEN AND FOCUS ACROSS THE
NORTHERN AND EASTERN MTNS. TEMPERATURES ON SUNDAY AND MONDAY WILL
ONLY BE IN THE UPPER 70'S TO MIDDLE 80'S... ROUGHLY A HANDFUL OF
DEGREES BELOW TYPICAL AUGUST VALUES.
THE TROUGH REMAINS IN PLACE ON TUESDAY BUT BEGINS TO DEEPEN
FURTHER SOUTH AND SLIGHTLY OFF THE COAST. THIS WILL ALLOW
INCREASING SOUTHERLY GRADIENTS IN THE MIDDLE LEVELS...ALLOWING
WARMER TEMPERATURES TO CRAWL BACK IN FROM THE SOUTH. THIS SHOULD
ALLOW NEAR NORMAL TEMPERATURES TO FIND THEIR WAY BACK INTO THE
INLAND NW. THERE NO STRONG SIGNAL THAT WE WILL SEE PRECIPITATION
SO ONLY CARRIED POPS ACROSS THE MOUNTAINS WHERE AFTERNOON
CONVECTION IS CLIMATOLOGICALLY FAVORED. /SB
&&
.AVIATION...
SLOW MOVING THUNDERSTORMS SCATTERED ACROSS THE NORTHERN PART OF THE
FORECAST AREA AT 00Z. EXPECT THESE TO DIMINSH BTWN 00Z AND 04Z
LEAVING ONLY ISOLATED SHOWERS. FAVORED AREA FOR THIS RESIDUAL
ACTIVITY WILL NOT BE NEAR THE TAFS SITES... EXCEPT FOR KEAT. LEFT
VCTS AND VCSH IN THE FORECAST FOR THIS POSSIBILITY WITH THE GREATEST
THREAT REDUCED VISIBILITY IN HEAVY RAIN. FAVORED AREAS THRU 06Z WILL
BE FROM THE CREST OF THE CASCADES EAST ACROSS THE OKANOGAN AND INTO
THE NRN ID PANHANDLE. EXPECT CLOUDS AND SHOWERS TO REFORM ON WED
WITH A BETTER CHANCE FOR THUNDER AND RAIN NEAR THE SPOKANE AREA
TERMINALS. JL
&&
.PRELIMINARY POINT TEMPS/POPS...
SPOKANE 60 88 61 91 61 87 / 20 30 30 20 20 10
COEUR D'ALENE 56 86 57 90 56 86 / 20 30 30 20 20 20
PULLMAN 53 87 53 91 54 87 / 10 20 20 10 20 20
LEWISTON 62 95 63 98 65 96 / 10 10 10 10 20 20
COLVILLE 54 90 56 93 54 90 / 40 40 40 30 30 20
SANDPOINT 53 83 54 87 50 85 / 30 30 30 30 30 20
KELLOGG 54 84 56 87 57 84 / 20 40 40 30 30 20
MOSES LAKE 60 94 61 96 61 92 / 10 20 20 10 10 0
WENATCHEE 64 93 65 95 65 91 / 20 20 20 20 10 10
OMAK 58 92 61 94 57 93 / 70 60 60 50 50 10
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...NONE.
WA...FLASH FLOOD WATCH UNTIL 11 PM PDT THIS EVENING EAST SLOPES
NORTHERN CASCADES...OKANOGAN VALLEY...WATERVILLE PLATEAU...
WENATCHEE AREA.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPOKANE WA 221 AM PDT TUE AUG 3 2010 IDZ001>004-026-027-WAZ031>037-041100- NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE- CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA- LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS- LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE- MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA- NORTHEAST MOUNTAINS- 221 AM PDT TUE AUG 3 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO... NORTH CENTRAL IDAHO...EAST CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND SOUTHEAST WASHINGTON. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. WAZ042-041100- EAST SLOPES NORTHERN CASCADES- 221 AM PDT TUE AUG 3 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL WASHINGTON. .DAY ONE...TODAY AND TONIGHT SHOWERS ARE LIKELY THIS AFTERNOON AND EVENING WITH A CHANCE OF THUNDERSTORMS. THESE STORMS WILL MOVE SLOWLY AND PRODUCE HEAVY RAIN. THE HEAVY RAIN MAY LEAD TO INCREASED RUNOFF OVER THE STEEP TERRAIN AND POSSIBLE FLASH FLOODING OR DEBRIS FLOWS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE THREAT FOR ADDITIONAL SLOW MOVING THUNDERSTORMS WITH HEAVY RAIN WILL CONTINUE WEDNESDAY AFTERNOON AND EVENING...AND AGAIN THURSDAY AFTERNOON AND EVENING. WAZ038-041-043-044-041100- OKANOGAN HIGHLANDS-WENATCHEE AREA-OKANOGAN VALLEY- WATERVILLE PLATEAU- 221 AM PDT TUE AUG 3 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL WASHINGTON AND NORTH CENTRAL WASHINGTON. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS FOR THIS AFTERNOON AND EVENING...BUT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
349 PM PDT TUE AUG 03 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0341 PM HAIL 4 SE WINTHROP 48.43N 120.11W
08/03/2010 E0.50 INCH OKANOGAN WA PUBLIC
VERY HEAVY RAIN.
&&
RMILLERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
356 PM PDT TUE AUG 03 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM HEAVY RAIN 3 SE WINTHROP 48.44N 120.13W
08/03/2010 M1.01 INCH OKANOGAN WA TRAINED SPOTTER
HEAVY RAIN FELL IN 45 MINUTES.
&&
RMILLERSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
428 PM PDT TUE AUG 3 2010
WAZ037-040030-
STEVENS WA-
428 PM PDT TUE AUG 3 2010
THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
NORTH CENTRAL STEVENS COUNTY IN NORTHEAST WASHINGTON
UNTIL 530 PM PDT
AT 423 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR NORTHPORT..MOVING WEST AT 5 MPH.
HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
LOCATIONS IMPACTED INCLUDE...
NORTHPORT...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4900 11759 4881 11758 4882 11793 4900 11798
4901 11766
TIME...MOT...LOC 2327Z 109DEG 4KT 4890 11772
SBThe national radar mosaic for the moment the first event began.
1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Washington in 2010Every state in 2010This day in weather historyWarnings in Washington, August 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 255445.